Heavy Rain, Stoddard
- When
- December 27, 9:40 AM CST
- Where
- Stoddard County, Bernie
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -89.970
A trained spotter received two inches of rain in just under four hours.
A cold front lifted north and stalled over the region for a few days. A couple of areas of low pressure developed and moved northeast along the front, bringing multiple rounds of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cold front lifted north and stalled over the region for a few days. A couple of areas of low pressure developed and moved northeast along the front, bringing multiple rounds of showers and thunderstorms. Rainfall totals from late on the 25th through the 29th ranged from about 5 to 7 inches. The heavy rain caused moderate to major flooding of rivers, such as the Current and Black Rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 6:50 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
650 AM CST SUN DEC 27 2015
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Tuesday)
Issued at 338 AM CST SUN DEC 27 2015
Showers and storms continue to rapidly expand across southern IL
and southeast MO early this morning. There has been an uptick in
the cores of the storms, and a few strong to severe wind gusts
still cannot be ruled out today. However, the main hazard is of
course heavy rainfall.
The sharp surface front was already through kmwa at 09z, and will
cross the Ohio River around 13z. The front is moving into an area
of somewhat better moisture and instability. According to a local
dew point climatology study, the surface dew point of 66 degrees
at kpah has tied the record for highest dew point in the month of
December at kpah. Precip water values are 3 to 4 standard
deviations above climo, and 850 mb winds average around 40 knots.
This is an excellent setup for a Maddox type heavy rain event.
However, the heavy rain setup will become less impressive today
as the front moves southeast. Low level winds are forecast to
weaken rather quickly, and the post-frontal air mass will become
increasingly shallow. There is a corresponding decrease in
forecast rainfall amounts from northwest to southeast.
A strong closed upper low will eject northeast across Missouri on
Monday. A well-developed surface low will move northeast across
western Missouri, which will cause the surface front to return
north across our region on Monday. Rain will once again increase
tonight and early Monday in response to the approaching strong
upper low and surface warm front. This surge of heavy rain will
be final chapter on this system. The rain will diminish Monday
afternoon as the system exits to our northeast.
Not including yesterdays rainfall (which was about an inch),
storm total rainfall is forecast to range from around 2 inches in
the Pennyrile region of west KY to 3 or 4 inches in southeast MO
and southern IL. Yesterdays rainfall was somewhat heavier than
anticipated, so flash flood guidance values have decreased.
Therefore, the Flash Flood Watch will be expanded south and east
to include the kpah/kevv and Kentucky Lake areas.
The only other significant weather of note is gusty winds
associated with the strong system late tonight and Monday. Mixing
is expected to remain poor due to extensive precipitation.
This should limit gradient wind gusts to 30 mph or so. Any intense
convective cores could bring down stronger gusts, but instability
looks very weak.
Temperatures will follow a non-diurnal curve the next couple of
days. Temps will fall sharply behind the front today, then rise
slowly tonight, then fall on Monday as 850 mb cold advection
begins.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
Issued at 338 AM CST SUN DEC 27 2015
Confidence is quite high through the extended portion of the
forecast this morning.
The 00Z runs of the medium range models continue to depict a flip
flop of the primary upper-level flow pattern over the last half of
the week. The last portion of the southwest trough will eject
through the central Plains and into the Great Lakes region Tuesday
night and Wednesday, and then in its wake, ridging becomes quite
amplified along the west coast. Of course that results in downstream
troughing over the eastern half of the country.
Even the 00Z ECMWF has joined the GFS and GEM in the ranks of the
dry models, as the upper trough passes by to our northwest Tuesday
night and Wednesday. We were able to dry out both periods over all
but the far southeast corner of the area where slight chances of
light rain are still in the forecast. Once this system passes, much
cooler and drier air will overspread the region as surface high
pressure becomes the dominant feature on the weather map heading
into next weekend. Dewpoints are forecast to plummet into the teens
throughout the area Friday afternoon.
Temperatures will start out quite a bit above normal Tuesday night
and Wednesday, but will quickly drop below normal by Thursday
afternoon. Lows will drop into the 20s throughout the area from
Wednesday night through at least next Sunday night. Highs will
struggle to climb out of the 30s Thursday and Friday. Afternoon
readings will climb to around normal by next Sunday. It's definitely
time to fire up the furnace again.
It looks like we are heading into a dry and cool pattern right on
schedule for the more normal January that has been outlooked for our
region.
&&
.AVIATION...
Issued at 650 AM CST SUN DEC 27 2015
The sharp cold front moved through the taf sites around 11z, except
for kowb where it will arrive around 1230z. Gusty north winds behind
the front have peaked around 25 knots, except for a brief 43 kt gust
at kcgi. Expect gusty north winds through today, and gusty northeast
winds tonight.
Isolated thunder along and just behind the cold front will diminish
by midday. Otherwise, expect primarily mvfr vsbys in widespread
showers through tonight. Cigs are falling behind the front early
this morning, and ifr cigs should become the norm this morning.
Expect ifr cigs to remain the prevailing condition through tonight.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday afternoon for ILZ075>078-
080>094.
MO...Flash Flood Watch through Monday afternoon for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through Monday afternoon for INZ081-082-
085>087.
KY...Flash Flood Watch through Monday afternoon for KYZ001>011-
013>015-018.
&&
SHORT TERM...MY
LONG TERM...DRS
AVIATION...MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 907 AM CST SUN DEC 27 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 907 AM CST SUN DEC 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY FOR THE ENTIRE QUAD STATE REGION. ADDITIONAL RAINFALL OF 2 TO 4 INCHES IS POSSIBLE IN THE WATCH AREA...WITH THE HIGHEST AMOUNTS WEST...AND THE LOWEST AMOUNTS EAST. REFER TO THE FLASH FLOOD WATCH TEXT PRODUCT FOR DETAILS. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. BESIDES PRODUCING VERY HEAVY RAINFALL RATES...A FEW STORMS COULD ALSO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY...AND A FEW STORMS COULD PRODUCE STRONG WIND GUSTS. IN ADDITION TO HEAVY RAINFALL...THE SYSTEM WILL PACK STRONG WINDS ON MONDAY INTO MONDAY EVENING. OCCASIONAL GUSTS INTO THE 40S MPH ARE POSSIBLE. RIVER FLOODING IS FORECAST TO BECOME SIGNIFICANT ON SEVERAL RIVERS. MAJOR FLOODING IS CURRENTLY EXPECTED ON PORTIONS OF THE MISSISSIPPI RIVER AND THE LITTLE WABASH RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING OR STRONG WIND GUSTS ARE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 403 AM CST SUN DEC 27 2015 ILZ078-083-086>094-INZ081-082-085-086-KYZ001>007-010-014-018- MOZ109>112-114-271215- WABASH-WHITE-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN- ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-FULTON- HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-CRITTENDEN- UNION KY-HENDERSON-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT CARMEL...CARMI...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...MARION... MORGANFIELD...HENDERSON...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 403 AM CST SUN DEC 27 2015 ...STRONG WINDS ACCOMPANYING A COLD FRONT EARLY THIS MORNING... A SHORT PERIOD OF STRONG WINDS WILL ACCOMPANY A COLD FRONT AS IT MOVES SOUTHEAST. AT THE CAPE GIRARDEAU AIRPORT...WINDS GUSTED TO 50 MPH AS THE FRONT PASSED AROUND 330 AM. THE FRONT WILL REACH A LINE FROM SIKESTON MISSOURI AND CAIRO ILLINOIS...TO EVANSVILLE INDIANA BY 6 AM. EXPECT WINDS TO SUDDENLY CHANGE DIRECTION AND INCREASE TO AROUND 30 MPH AS THE FRONT PASSES. A FEW GUSTS TO AROUND 50 MPH ARE POSSIBLE. WINDS OF THIS STRENGTH WILL CAUSE WEAK TREE LIMBS TO BREAK. LOOSE DEBRIS AND UNANCHORED OUTDOOR OBJECTS WILL BE BLOWN AROUND. YORK
The national radar mosaic for the moment the first event began.
8 heavy rain, 7 flood. Local standard time, as filed.
A trained spotter received two inches of rain in just under four hours.
Moderate flooding occurred along the St. Francis River. At the Patterson river gage, the river crested at 26.59 feet around 2 A.M. CST on the 29th. Flood stage there is 16 feet. There was considerable flooding of fields and parkland adjacent to the river.
Moderate flooding occurred along the Black River. At the Poplar Bluff river gage, the river crested at 19.57 feet on the evening of the 29th. Flood stage there is 16 feet. Mainly bottomland woods and fields were inundated, including a riverside park in Poplar Bluff.
Rainfall during the past 24 hours was 2.07 inches. The storm-total rainfall since the 25th was 4.16 inches.
Perry County Roads 816 and 801 were closed due to flooding.
Many lowland areas were flooded, covering parts of many county roads. State Highway H was closed. Parts of State Highways V and C were covered with water. The storm-total rainfall at Marble Hill was 6.71 inches since the 26th. Approximately 3.01 inches of the total rainfall occurred in the past 24 hours.
Water was over County Road 244 off of Highway N, just north of Delta.
The storm-total rainfall in Dudley since the 26th was 5.86 inches. Of that total, 2.70 inches fell since midnight on the 28th. Water was over portions of several roads, including U.S. Highway 60.
The storm-total rainfall since the 26th was 6.08 inches. Of that total, 1.55 inches fell since midnight on the 28th.
Major flooding occurred along the Current River. At the Doniphan river gage, the river crested at 22.82 feet around 5 A.M. CST on the 30th. Flood stage there is 13 feet. Jefferson Street, along which the police station and courthouse is located, became impassable due to flooding. About a dozen homes were evacuated. Several businesses were flooded, including a couple of resorts on the river. Parts of downtown Doniphan were flooded. The entrance into Doniphan on Highway 142 was flooded.
The storm-total rainfall since the 26th was 6.9 inches. Of that total, 1.9 inches fell during the past 14 hours.
The Mississippi River rose above flood stage late in the month, but the crest did not occur until early January. In December, there was flooding of low-lying fields and woodlands.
Moderate flooding occurred along the Current River. At the Van Buren river gage, the river crested at 23.12 feet around noon on the 29th. Flood stage there is 20 feet. Two homes within the city limits of Van Buren were flooded. Boat ramps, parks, and baseball fields along the river were flooded.
The co-operative observer measured a four-day storm-total rainfall of 7.30 inches.
The four-day storm-total rainfall was 4.89 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609536, 609066, 609063, 609532, 609551, 609555, 609528, 609534, 609525, 609065, 609530, 609061, 609064, 609524, 609533.